Drought, Parmer
- When
- July 1, 12:00 AM CST to July 31, 10:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
After almost a two year hiatus, drought conditions returned to the South Plains of West Texas in July. Some areas of the South Plains experienced much below normal rainfall in the spring months.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
After almost a two year hiatus, drought conditions returned to the South Plains of West Texas in July. Some areas of the South Plains experienced much below normal rainfall in the spring months. The most extreme deficits occurred in both Yoakum and Terry Counties which saw rainfall amounts between four and five inches below normal. Much of the area in these counties were raised to D2 (Severe Drought) or D3 (Extreme Drought) by the end of July. These same drought levels also covered the extreme southwestern and south-central Texas Panhandle southward into the northern South Plains. These additional areas of drought experienced rainfall deficits around 1.5 inches. The lack of rainfall contributed to the extreme heat that was observed in July. At Lubbock Preston Smith International Airport, an all-time July temperature record was set on the 14th of 111 degrees Fahrenheit. The mean temperature for July was 85.5 degrees Fahrenheit. This value was the second warmest July on record only to the year 2011 when the last D4 (Exceptional Drought) occurred.
Dryland crops had mostly failed by June with the lack of significant rainfall in addition to isolated hail storms destroying crops. Some irrigated crops were generally in poor to very poor condition due to deteriorating soil moisture. Despite the very dry conditions across the South Plains and extreme southern Texas Panhandle, there was a lack of significant wildfire activity. No known estimates of crop losses were known at this time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 11:28 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1228 AM CDT Wed Jul 1 2020 .AVIATION... VFR conditions will continue through the next 24 hours. Southerly winds to begin the TAF period, veering southwesterly toward day break. A weak boundary may drop south near CDS and PVW terminals causing a brief northerly windshift around mid-day. Winds will become southeasterly by evening. Any convection should remain south of the terminals this afternoon/evening. && .PREV DISCUSSION... /issued 224 PM CDT Tue Jun 30 2020/ SHORT TERM... Hot weather continues across the forecast area as temperatures soar into the lower 100s. The dryline continues to mix east across the Rolling Plains at this time, leaving dew points and humidity in the lower 30 deg F range and lower teens, respectively. A weak surface low is developing near the Kansas/Oklahoma state line leading to a slightly steeper pressure gradient which will ultimately increase winds this afternoon. The combination of intense heating and breezy west wind will exacerbate the fire weather potential, and a Fire Danger Statement is in effect for the entire CWA and a Red Flag Warning for the central and western areas of the extreme southern Texas Panhandle until 10:00pm CDT tonight. Any outdoor activities that involve open sparks and/or flames is discouraged. Relative humidity will recover into the 50-60 percent range tonight across the Rolling Plains as the dryline translates back to the west, and into the middle 20 percent range near the Texas/New Mexico state line. Steamy overnight lows are expected in the low Rolling Plains, with temperatures struggling to fall below the middle 70s. Toasty weather is expected again tomorrow across West Texas with temperatures in the 100-105 deg F range Wednesday afternoon, though winds will be less breezy than today. Sincavage LONG TERM... We will see a decrease in temperatures just a bit but still around 3-5 degrees above normal through the upcoming weekend before temperatures potentially rebound back to around the century mark for the first part of next week. Temperatures will cool a bit in response to the mid-level pattern changing to a ridge over the Desert Southwest and north to northwesterly flow across the forecast area. As this happens, weak monsoonal moisture will move into the region which may provide enough instability to see isolated afternoon and evening showers/storms across parts of the area. Model soundings show that bases will be quite high at around 8-10 kft with MLCAPE values ranging from a bit above 500 J/kg across the South Plains to approaching 1000 J/kg over the Rolling Plains. Such high bases and lack of deep moisture may increase the threat for lightning started fires that will have little precipitation to extinguish any starts. Chances for showers will start Thursday afternoon across the South Plains in response to a weak shortwave moving across eastern New Mexico. Coverage will be a bit more limited on Friday as the ridge axis will be moving overhead as it starts it's westward retrograde. The NAM also shows a reflection of a weak front stalling out across the far southern Texas Panhandle which should help keep the focus for storms limited to along and north of a Muleshoe, Tulia, to Childress line. Models continue develop afternoon and evening showers/storms through the weekend into potentially the first part of next week but this will depend on how much moisture will move around the top of the ridge and across the area. Chances will also depend on if there are any disturbances riding around the top of the ridge and none of the long-term models have any clear indications of this happening right now. Jordan FIRE WEATHER... The Red Flag Warning for Parmer, Castro, and Swisher counties remains in effect until 10:00pm CDT tonight and the Fire Danger Statement for the rest of the forecast area remains in effect until 10:00pm CDT tonight as well. The dryline has mixed into the Rolling Plains with minimum relative humidities expected to bottom out in the upper single digits and lower teens by mid- afternoon during peak heating. Intense heating and breezy west winds around 10-20 mph with occasional gusts to 25 mph will promote the potential for ignition and spread this afternoon. Outdoor burning or any activities involving an open spark or flame is discouraged. Relative humidities will recover into the 25-35 percent and 50-60 percent range on the Caprock and Rolling Plains tonight, respectively, with winds diminishing to around 5-10 mph as well. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 10
Hazardous Weather Outlook National Weather Service Lubbock TX 1001 PM CDT Tue Jun 30 2020 TXZ021>044-020315- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1001 PM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated heat risk will exist in the Rolling Plains Wednesday and Thursday with apparent temperatures in the 100 to 105 degree range.
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904235, 904236, 904237, 904238, 904239, 904240, 904241, 904242, 904243, 904244, 904245.